Got 15 minutes? You can save a life.

SPONSORED: Any adult in Alaska can quickly and easily qualify to carry a free Narcan kit that can make a lifesaving difference.

Presented by Alaska Native Tribal Health Consortium

In just 15 minutes, you can get equipped to save a life.

That’s about how long it takes to complete a free online training and register to receive a Narcan kit, mailed directly to your home at no cost to you.

The process is simple and the kit is easy to carry -- but the impact can literally be the difference between life and death, said Alaska Native Tribal Health Consortium Substance Misuse Prevention Program Manager Jennifer Summers.

“Opioid overdose can happen to anyone at any time,” Summers said. “Make sure that you’re prepared.”

Alaska’s opioid epidemic

Like the rest of the U.S., in recent years Alaska has experienced a sharp increase in medical emergencies and deaths caused by opioid drugs. The problem is significant enough that government and healthcare leaders have declared it an epidemic, and the State of Alaska issued a disaster declaration in 2017.

“This isn’t unique to Alaska,” Summers said. “There’s an opioid crisis across the entire country.”

Opioid drugs like hydrocodone and fentanyl have become widely prescribed for acute and chronic pain. They work by binding to certain opioid receptors in the body, and they can have side effects like drowsiness, itching, nausea and -- significantly -- respiratory depression, which can be worsened when opioids are combined with other drugs.

ANTHC - 2/7/2022

While some people misuse opioids or become addicted, it’s important to note that overdoses don’t only happen to these individuals, Summers said. Widely-prescribed opioids can pose risks as well.

“Just as easy as taking a pill, you can experience an overdose,” Summers said. “Ovderose could happen accidentally for a variety of reasons, such as taking a regular dose of medication after your tolerance has lowered, taking a stronger dose than what your body is used to, or combining with other substances.”

A simple, lifesaving medication

Fortunately, there are substances that can help counteract the effects of opioid drugs. Opioid antagonists like naloxone (sold under the brand name Narcan) work by binding to opioid receptors with more strength than opioid drugs are able to do, but without activating the receptors.

“It goes in and binds to the opioids on the opioid receptors, which temporarily blocks or reverses the effects of the opioids,” Summers said.

Naloxone works very quickly. A person who falls into an unresponsive state due to an overdose usually wakes up within a few minutes after receiving a dose of Narcan, buying the individual precious time to get medical attention.

Between 2012 and 2017, the rate of naloxone administrations by Alaska first responders more than doubled, and it became clear that there was a need for the lifesaving drug to be more widely accessible. As part of its 2017 disaster declaration, the state issued a standing order for Narcan to be made available to all Alaska adults who complete a simple training.

“The benefit of Narcan is, again, it’s easy to administer,” Summers said. “There is no harm given to the person if they’re not having an opioid overdose. It only acts on the opioid receptors. It’s safe. It’s easy to use. If somebody is experiencing an opioid overdose, you can save somebody’s life.”

Alaskans can complete their training and order Narcan kits from IKnowMine.org, a website published by ANTHC that also offers a wealth of information about health-related topics, from mental health to nutrition to sexual health. The training covers opioids’ effects on the body, signs of overdose, and how to administer the Narcan nasal spray, as well as the same basic initial assessment steps that are taught in CPR and first aid courses.

“The training only takes about 15 minutes,” said ANTHC Wellness and Prevention Director Dana Diehl. “It’s all online. You could do it immediately.”

Each kit includes two doses of naloxone nasal spray along with gloves and instructions, along with a face shield to protect the wearer if CPR is necessary.

“Basically, it’s just a spray that goes up the nostril,” Diehl said. “It’s very simple, and that’s why we’re trying to get it in everyone’s hands.”

Also included are test strips that can be used to check substances for fentanyl.

“It’s concerning that we’re seeing a rise in fentanyl-related overdoses in Alaska,” Diehl said. Street drugs are being cut with illegally produced black market fentanyl, and users may have no idea that’s what they’re taking. The test strips can be used to check if a drug contains fentanyl, information that can prevent an overdose or help inform treatment in an emergency.

Getting Narcan to all Alaskans

Since 2017, more than 43,000Narcan kits have been distributed to overdose response programs, such as ANTHC, through the State of Alaska’s Project Hope, the program responsible for getting the lifesaving kits into Alaskans’ hands. It’s progress -- but, Summers said, there’s still work to be done.

“We want everybody to carry Narcan at all times,” Summers said. “Similar to first aid or a CPR skill, it’s a tool that enables you to assist individuals that may be experiencing an emergency.”

Narcan won’t hurt anyone if it’s administered incorrectly. And compared to first aid or CPR training, the certification is a snap to complete.

“It’s much, much easier,” Summers said. “It takes about 15 minutes. It’s an opportunity to just kind of reduce some of that anxiety or stress of how to approach a medical emergency. It really is a valuable resource to be able to understand -- these are the ways that you can help people.”

ANTHC has also secured grant funding to increase Narcan response capabilities on its Anchorage campus. It’s important for everyone to be aware that overdose can happen anytime, anywhere, Diehl said, even at the nerve center of Alaska’s Tribal health system.

ANTHC - 2/7/2022

“Opioids affect anyone,” Diehl said. “It doesn’t discriminate by race, education status, employment; opioids can impact anyone.” For that reason, she added, “It’s important for all Alaskans to have Narcan.”

Know the signs of opioid overdose

A person who is experiencing an opioid overdose may exhibit symptoms including:

● A face that is clammy to the touch or has lost color

● A body that has gone limp

● Fingernails could be slightly blue or purple, or fail to return to their pink color after being squeezed

● Failure to respond -- the person might appear deeply asleep and cannot be awakened

● Slowed or stopped breathing

● Small pupils

If you encounter someone who may be experiencing an overdose, always call 911 before beginning to administer aid.

Alaska adults can complete Narcan training and order rescue kits at IKnowMine.org. If you use your kit to assist someone experiencing an overdose, Summers asks that you text RESCUE to 97779 to help the program’s administrators track its impact. Information is collected anonymously to protect patient privacy.

If you or someone you know needs help with a substance use disorder, you can find resources at TreatmentConnection.com and FindTreatment.gov.

“It takes an entire community to respond to the opioid epidemic, and one of the best ways is to have Narcan in your hands,” Diehl said. “Put it in your purse. Put it in your survival kit.”

This story was sponsored by the Alaska Native Tribal Health Consortium, a statewide nonprofit Tribal health organization designed to meet the unique health needs of more than 175,000 Alaska Native and American Indian people living in Alaska.

This story was produced by the sponsored content department of the Anchorage Daily News in collaboration with ANTHC. The ADN newsroom was not involved in its production.